A patient starts an ACE inhibitor and develops a persistent dry cough. Which mediator accumulates and causes this effect?
Answer and explanation
Correct answer: C. Bradykinin
- Step 1: ACE also breaks down bradykinin. Step 2. Blocking ACE lets bradykinin build up and irritate the airway. Answer: bradykinin. Why not the others: angiotensin II, aldosterone and renin fall or are unaffected by this mechanism, and an angiotensin receptor blocker avoids the cough.
Practise more Autonomic, CNS and Antimicrobial Pharmacology.
Free questions with an explanation for every one, and full timed USMLE Step 1 mock tests.
More Autonomic, CNS and Antimicrobial Pharmacology questions
- A patient has dry mouth, dilated pupils, hot dry skin and a fast heart rate after taking a medication. Which drug class is most likely respo…
- A farmer arrives with salivation, lacrimation, diarrhea, miosis and bradycardia after spraying pesticide. Which pair of drugs is the appropr…
- What is the first-line drug for the emergency treatment of anaphylaxis?
- A patient with asthma and hypertension needs a new blood pressure medicine. Which drug should be avoided?
- A patient on long-term antiepileptic therapy develops gingival hyperplasia and hirsutism. Which drug is the most likely cause?
- Which drug reverses the effects of a benzodiazepine overdose?